- A firm called Ameridose LLC, sharing founding members with the New England Compounding Center, has voluntarily recalled all its unexpired products due to concerns about sterility assurance.
- The recall follows a fungal meningitis outbreak associated with the New England Compounding Center, which has led to 29 deaths and 377 reported incidents in 19 states.
- Unsanitary conditions were found at the New England Compounding Center, leading to a discovery of foreign material in vials of injectable steroids suspected to be causing illnesses.
- A criminal investigation has been launched into the New England Compounding Center for alleged violations of their state license and acting as a drug manufacturer, producing medicines for broad use.
- Patients who received an injection since July and are experiencing specific symptoms, including worsening headache, fever, light sensitivity, stiff neck, new weakness or numbness are advised to consult their doctor swiftly.
A firm sharing founding members with the New England Compounding Center, the pharmacy associated with the lethal meningitis outbreak, has voluntarily recalled all its products, according to a recent statement by the U.S. Food and Drug Administration.
Voluntary Recall by Ameridose LLC
Based in Westborough, Massachusetts, Ameridose LLC announced a voluntary recall of all unexpired products currently in circulation. The FDA is inspecting the Ameridose facility, and while the inspection is still ongoing, preliminary findings have raised concerns regarding lack of sterility assurance for the product manufactured and distributed by Ameridose.
While no infection linked to Ameridose products has been reported, the FDA recommended the recall as a precautionary measure. The agency provided a drug information line for healthcare professionals and patients to gather the latest information regarding the Ameridose recall and to speak directly with a pharmacist.
Increasing Death Toll
The death toll due to the continuing fungal meningitis outbreak has already reached 29, with 377 incidents reported in 19 states. The most recent death was in Virginia, as per the latest tally from the U.S. Centers for Disease Control and Prevention.
Unsanitary Conditions at Compounding Center
The recall follows recent news about unsanitary conditions at the Framingham, Massachusetts-based New England Compounding Center. Federal investigators discovered foreign, greenish-black material in vials of injectable steroids suspected to be causing the illnesses during an inspection last week.
Findings and Consequences
Over a recent weekend, Massachusetts officials shut down a second compounding pharmacy following an inspection that revealed conditions that might compromise the sterility of its products. This Waltham, Massachusetts-based compounding pharmacy, Infusion Resource, voluntarily surrendered its license after significant environmental problems were discovered where medications were being compounded.
State officials announced a criminal investigation into the New England Compounding Center, alleging that the company operated as a drug manufacturer, producing medicines for broad use, rather than individual prescriptions for specific doctors. This was in violation of its state license. Former state records indicate the New England Compounding Center had numerous issues as far back as 2006.
Increased Regulatory Control
Meningitis, a potentially life-threatening inflammation of the brain and spinal cord lining, has been linked to steroid injections produced by the company. Federal health officials confirmed the fungus, Exserohilum rostratum, was present in unopened vials of steroids produced by the company. These were referred to as methylprednisolone acetate and injected to treat back and joint pains. Post detection, the company discontinued operations and product distribution.
The CDC and health departments at the state level estimate nearly 14,000 patients may have received steroid injections from one of the three lots. Almost 97% of these patients have already been contacted for medical follow-ups.
Patients who received an injection since July and are experiencing a worsening headache, fever, light sensitivity, stiff neck, new weakness or numbness are encouraged to consult their doctor as soon as possible. Infected patients need hospital treatment with intravenous drugs.
For more about injections for back pain, you can read about it on the U.S. National Library of Medicine‘s website.